Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 48, NWS Salt Lake City, UT

July 29, 2009Garfield County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 29, 2009, 2:58 PM MDT for Garfield County, San Juan County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2009, 2:58 PM MDT (20:58 UTC)
Expired
Jul 29, 2009, 3:30 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 213 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 292058
SVRSLC
UTC017-037-292130-
/O.NEW.KSLC.SV.W.0048.090729T2058Z-090729T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
258 PM MDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GARFIELD COUNTY IN UTAH
  WEST CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 330 PM MDT

* AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES WEST OF HITE MARINA...OR 35 MILES SOUTH OF HANKSVILLE...AND
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN GARFIELD COUNTY AROUND 310 PM MDT
  LAKE POWELL/GLEN CANYON RECREATION AREA NEAR HITE MARINA AROUND    
  325 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3785 11034 3777 11034 3777 11038 3770 11038
      3763 11045 3762 11052 3754 11053 3786 11083
      3803 11060 3786 11031
TIME...MOT...LOC 2057Z 314DEG 20KT 3786 11066

$$

CRK
2 follow-up statements
000 
WWUS55 KSLC 292115
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT WED JUL 29 2009

UTC017-037-292130-
/O.CON.KSLC.SV.W.0048.000000T0000Z-090729T2130Z/
SAN JUAN UT-GARFIELD UT-
315 PM MDT WED JUL 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL GARFIELD AND WEST CENTRAL SAN JUAN COUNTIES...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 13 MILES SOUTHWEST OF HITE MARINA...OR ABOUT 40 MILES SOUTH
OF HANKSVILLE...MOVING SOUTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE POWELL NEAR AND SOUTH OF HITE MARINA TO GOOD HOPE 
BAY...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. 
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT 
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON 
THE WATER IN A THUNDERSTORM

&&

LAT...LON 3785 11034 3777 11034 3777 11038 3770 11038
      3763 11045 3762 11052 3754 11053 3786 11083
      3803 11060 3786 11031
TIME...MOT...LOC 2113Z 314DEG 20KT 3780 11058

$$

CRK
000 
WWUS55 KSLC 292128
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT WED JUL 29 2009

UTC017-037-292138-
/O.EXP.KSLC.SV.W.0048.000000T0000Z-090729T2130Z/
SAN JUAN UT-GARFIELD UT-
328 PM MDT WED JUL 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARFIELD AND WEST
CENTRAL SAN JUAN COUNTIES WILL EXPIRE AT 330 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE. BOATERS ON LAKE POWELL BETWEEN HITE 
MARINA AND GOOD HOPE BAY SHOULD BE PREPARED FOR GUSTY WINDS OVER THE 
NEXT 30 MINUTES.

LAT...LON 3785 11034 3777 11034 3777 11038 3770 11038
      3763 11045 3762 11052 3754 11053 3786 11083
      3803 11060 3786 11031
TIME...MOT...LOC 2128Z 314DEG 20KT 3774 11050

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:34 AM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 29, 10:34 AM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1034 AM MDT WED JUL 29 2009

.SYNOPSIS...A RELATIVELY DRY NORTHWEST FLOW WILL RESIDE ACROSS
NORTHERN UTAH THROUGH THE REST OF THE WORK WEEK...WITH RESIDUAL
MOISTURE ACROSS SOUTHERN AND FAR WESTERN UTAH. A BUILDING RIDGE
MAY SUPPORT WARMING TEMPERATURES STARTING THIS WEEKEND.

&&

.DISCUSSION...LATEST WATER VAPOR LOOP CLEARLY DEFINES A BROAD
TROUGH DESCENDING THROUGH THE NORTHERN PLAINS...WITH WESTERN EDGE
NOSING INTO THE BEAR LAKE REGION AT THIS TIME. A STALLED COLD FRONT
REMAINS IN PLACE ACROSS SOUTHERN UTAH...BUT A WEAK CIRCULATION
OVER THE SOUTHERN SIERRAS IS BEGINNING TO LIFT THE WESTERN EDGE
NORTHWARD FORMING A WEAK DEFORMATION ZONE ACROSS THE WEST CENTRAL
DESERTS. MID LEVEL CONFLUENCE EXISTS ACROSS CENTRAL AND NORTHERN
UTAH AS A RESULT OF THESE FEATURES.

PWATS NORTH OF THE AFOREMENTIONED COLD FRONT DIP CLOSE TO THREE
QUARTERS OF AN INCH PER GOES...BUT REMAIN OVER ONE INCH TO THE
SOUTH. 12Z KSLC RAOB INDICATES .87 INCHES LOCALLY WITH STEEP LOW
LEVEL LAPSE RATES...BUT A STABLE LAYER EXISTS BETWEEN 600-500MB
ALLOWING SHALLOW CU DEVELOPMENT ONLY. NAM BUFR SOUNDINGS NEVER FULLY
ERODE THIS LAYER ACROSS THE NORTH THIS AFTERNOON AND SUGGEST
ISOLATED AT BEST CONVECTION OVER THE TERRAIN. THE STABLE LAYER
RAPIDLY ERODES TO THE SOUTH HOWEVER...WITH LIFTED INDICES TILTING
NEGATIVE SOUTH OF UTAH VALLEY DURING PEAK HEATING THIS AFTERNOON.

THAT SAID...FOCUSED SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED
TO REMAIN ALONG AND SOUTH OF THE STALLED FRONT THIS
AFTERNOON...BUT AREAL EXTENT WILL LIKELY INCREASE ACROSS CENTRAL
UTAH DUE TO ADDITIONAL DYNAMIC FORCING ALONG THE WEAK DEFORMATION.
HAVE UPDATED GRIDS TO INCREASE AREAL EXTENT ACROSS THE CENTRAL
VALLEYS/MOUNTAINS THIS AFTERNOON DUE TO THIS...AND EXTENDED CLOUD
FORMATION FURTHER NORTH DUE TO RECENT TRENDS.

ADDITIONALLY...HAVE LEFT WIND WORDING FOR GUSTY CANYON WINDS ALONG
THE WASATCH FRONT OVERNIGHT. FURTHER ENCROACHMENT OF THE TROUGH TO
THE NORTH LOOKS TO TIGHTEN NE-SW SURFACE GRADIENT FROM KRKS TO
KSLC ENOUGH TO SUPPORT GUSTY EASTERLIES. PEAK GUSTS SHOULD REMAIN
FOCUSED AT THE PRONE CANYON MOUTHS SUCH AS PARLEYS/WEBER
CANYONS...BUT SPEEDS SHOULD REMAIN AT OR BELOW 35 MPH SO NO
HIGHLIGHTS ARE NEEDED.

NO OTHER UPDATES AT THIS TIME. PREVIOUS DISCUSSION FOLLOWS...

MORE WIDESPREAD CONVECTION IS ANTICIPATED ACROSS SOUTHERN AND
PERHAPS FAR WESTERN UTAH TOMORROW AHEAD OF A WEAK DISTURBANCE
APPROACHING FROM CENTRAL CALIFORNIA...WHILE NORTHERN UTAH REMAINS
UNDER THE INFLUENCE OF A DRY NORTHWEST FLOW.

00Z EUROPEAN IS STILL VERY CONSISTENT IN SHOWING THE PACIFIC SYSTEM
REMAINS A CLOSED LOW OFF THE PACIFIC COAST THIS WEEKEND INTO THE MID
WEEK. THIS SOLUTION IS DRY AND HOT WITH THE RIDGE SUPPRESSING
MONSOONAL MOISTURE SOUTH UNTIL MID WEEK. THE GFS HAS BEEN
INCONSISTENT...WITH SOME RECENT RUNS SHOWING THE AFOREMENTIONED
SYSTEM PROGRESSES ACROSS THE PACIFIC NORTHWEST AND NORTHERN ROCKIES
BY MID WEEK. THE 00Z GFS DOES ALIGN BETTER WITH THE SLOWER
EUROPEAN...THOUGH THE POSITION OF THE RIDGE FURTHER EAST ALLOWS
MOISTURE TO CREEP BACK NORTH INTO UTAH BY EARLY WEEK BEFORE DRYING
MID WEEK.

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS TODAY WITH
MOSTLY CLEAR SKIES. LIGHT SOUTHEASTERLY WINDS ARE EXPECTED TO SHIFT
TO THE NORTHWEST BETWEEN 16Z AND 18Z.

&&

.FIRE WEATHER...NORTHWEST FLOW ALOFT HAS BROUGHT A DRIER AIRMASS
INTO ALL BUT SOUTHERN UTAH...WHERE SHOWERS AND THUNDERSTORMS HAVE
PERSISTED OVERNIGHT. ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON MAINLY OVER FAR SOUTHERN UTAH...PRIMARILY IN THE VICINITY
OF THE WEAK BOUNDARY APPROACHING THE UTAH/ARIZONA BORDER.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...MERRILL
AVIATION/FIRE WEATHER...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 29, 9:03 AM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 AM MDT WED JUL 29 2009

.RESENT...

UTZ001>016-019>021-517-518-WYZ021-301200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
251 AM MDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST
WYOMING...THE UINTA MOUNTAINS AND SOUTHERN UTAH THIS AFTERNOON
AND EVENING. LOCALLY GUSTY WINDS IN ADDITION TO CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED IN THE VICINITY OF THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INCREASING THUNDERSTORM COVERAGE IS EXPECTED ACROSS SOUTHERN AND FAR
WESTERN UTAH THURSDAY WITH THE APPROACH OF A WEAK DISTURBANCE
TOMORROW.

THERE IS A 20 PERCENT CHANCE OF TRIPLE DIGIT HEAT ACROSS MUCH OF
NORTHERN UTAH AND TEMPERATURES APPROACHING 110 DEGREES NEAR ST
GEORGE...GREEN RIVER...HANKSVILLE...AND LAKE POWELL EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.